Alert archive / Iowa / Frost Advisories in 2011
Frost Advisory 2, NWS Des Moines, IA
NWS Des Moines, IA issued this frost advisory at May 2, 2011, 3:48 PM CDT for 44 counties in Iowa. It took effect at May 3, 2011, 4:00 AM CDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 2, 2011, 3:48 PM CDT (20:48 UTC)
- In effect from
- May 3, 2011, 4:00 AM CDT
- Expired
- May 3, 2011, 7:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
All 44 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 2 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2275 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -169 m²/s²
- 0-3 km storm-relative helicity
- -107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
551 WWUS73 KDMX 022048 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 348 PM CDT MON MAY 2 2011 ...FROST LIKELY OVERNIGHT... .AREAS OF FROST ARE EXPECTED DURING THE EARLY MORNING HOURS TUESDAY. THE AIRMASS DRIED OUT AGAIN TODAY WITH WIND AND SUNSHINE...AND MOSTLY CLEAR SKIES OVERNIGHT WILL ALLOW TEMPERATURES TO DROP TO SEVERAL DEGREES ABOVE OR BELOW THE FREEZING MARK. FROST ADVISORIES HAVE BEEN ISSUED FOR THESE LOCATIONS...OUTSIDE OF NORTHERN IOWA WHERE THE GROWING SEASON HAS YET TO BEGIN. IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-030300- /O.NEW.KDMX.FR.Y.0002.110503T0900Z-110503T1200Z/ POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION... HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO... DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN... TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON... GRINNELL...ATLANTIC...GREENFIELD...WINTERSET...INDIANOLA... KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON... ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON... CENTERVILLE...BLOOMFIELD 348 PM CDT MON MAY 2 2011 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 7 AM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 7 AM CDT TUESDAY. * TEMPERATURE...OVERNIGHT LOWS WILL BRIEFLY DIP INTO READINGS IN THE UPPER 20S TO MIDDLE 30S EARLY TUESDAY MORNING. WITH MOSTLY CLEAR SKIES AND LIGHT WINDS...THIS WILL LIKELY PRODUCE AREAS OF FROST BY DAYBREAK. * IMPACTS...FROST IS EXPECTED TO FORM OVERNIGHT...POTENTIALLY DAMAGING NEWLY DEVELOPED UNCOVERED PLANTS AND VEGETATION. LOW LYING AREAS WILL BE ESPECIALLY SUSCEPTIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ SMALL
3 follow-up statements
084 WWUS73 KDMX 030158 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 858 PM CDT MON MAY 2 2011 ...FROST LIKELY OVERNIGHT... .AREAS OF FROST ARE EXPECTED DURING THE EARLY MORNING HOURS TUESDAY. HIGH PRESSURE OVER THE EASTERN DAKOTAS WILL MOVE SOUTH INTO IOWA. THE AIRMASS IS QUITE DRY...WHICH WILL ALLOW TEMPERATURES TO FALL FAIRLY RAPIDLY UNDER MOSTLY CLEAR SKIES. WINDS WILL BECOME LIGHT BY SUNRISE...ALLOWING FRO FROST FORMATION. IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-031000- /O.CON.KDMX.FR.Y.0002.110503T0900Z-110503T1200Z/ POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION... HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO... DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN... TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON... GRINNELL...ATLANTIC...GREENFIELD...WINTERSET...INDIANOLA... KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON... ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON... CENTERVILLE...BLOOMFIELD 858 PM CDT MON MAY 2 2011 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 7 AM CDT TUESDAY... A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 7 AM CDT TUESDAY. * TEMPERATURE...OVERNIGHT LOWS WILL BRIEFLY DIP INTO READINGS IN THE UPPER 20S TO MIDDLE 30S EARLY TUESDAY MORNING. WITH MOSTLY CLEAR SKIES AND LIGHT WINDS...A WIDESPREAD FROST IS LIKELY BY DAYBREAK ON TUESDAY. * IMPACTS...FROST IS EXPECTED TO FORM OVERNIGHT...POTENTIALLY DAMAGING NEWLY DEVELOPED UNCOVERED PLANTS AND VEGETATION. LOW LYING AREAS WILL BE ESPECIALLY SUSCEPTIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
805 WWUS73 KDMX 030850 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 350 AM CDT TUE MAY 3 2011 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-031200- /O.CON.KDMX.FR.Y.0002.110503T0900Z-110503T1200Z/ POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION... HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO... DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN... TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON... GRINNELL...ATLANTIC...GREENFIELD...WINTERSET...INDIANOLA... KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON... ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON... CENTERVILLE...BLOOMFIELD 350 AM CDT TUE MAY 3 2011 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... A FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING. * TEMPERATURE...TEMPERATURES ACROSS THE AREA WILL CONTINUE TO FALL INTO THE MID 20S TO LOWER 30S THROUGH SUNRISE. WITH MOSTLY CLEAR SKIES AND LIGHT WINDS...A WIDESPREAD FROST IS LIKELY. * IMPACTS...FROST IS EXPECTED TO FORM OVERNIGHT...POTENTIALLY DAMAGING NEWLY DEVELOPED UNCOVERED PLANTS AND VEGETATION. LOW LYING AREAS WILL BE ESPECIALLY SUSCEPTIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ MJB
811 WWUS73 KDMX 031157 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 657 AM CDT TUE MAY 3 2011 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-031300- /O.EXP.KDMX.FR.Y.0002.000000T0000Z-110503T1200Z/ POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION... HAMPTON...ALLISON...WAVERLY...SAC CITY...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO... DENISON...CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN... TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON... GRINNELL...ATLANTIC...GREENFIELD...WINTERSET...INDIANOLA... KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON... ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON... CENTERVILLE...BLOOMFIELD 657 AM CDT TUE MAY 3 2011 ...FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING... THE FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING. $$ MJB
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at May 2, 3:29 PM CDT, 19 minutes earlier.
Area forecast discussion, May 2, 3:29 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 329 PM CDT MON MAY 2 2011 .SHORT TERM /TONIGHT/... SIMILAR TO LAST NIGHT...MAIN CONCERNS ARE TEMPS AND FROST POTENTIAL. EXPECT MINS SIMILAR TO LAST NIGHT...POSSIBLY COOLER IN SPOTS... WITH LOWS UPPER 20S/LOWER 30S WHICH WOULD SUPPORT FROST EVERYWHERE WITH MOSTLY CLEAR SKIES AND DIMINISHING WINDS. WILL ISSUE ANOTHER FROST ADVISORY...BUT FOR THE ENTIRE AREA OUTSIDE OF TOP TWO NRN TIERS WHERE GROWING SEASON HAS YET TO MATURE. THIS ALSO BLENDS WELL WITH OAX...EAX AND DVN. .LONG TERM /TUESDAY THROUGH MONDAY/... TROUGH WILL MOVE EASTWARD AS STRONG UPPER LEVEL RIDGE BUILDS IN FOR TUESDAY. THIS WILL ALLOW HIGH PRESSURE TO DOMINATE...WITH GOOD SOUTHERLY FLOW...SETTING THE STAGE FOR A MODEST WARM UP WEDNESDAY. HAVE NOT TINKERED WITH TEMPERATURES TOO MUCH IN THE NEAR TERM. MAIN FOCUS FOR EXTENDED IS WITH SYSTEMS PASSING THROUGH THURSDAY THROUGH SATURDAY. MODELS HAVE SLOWED DOWN PASSAGE OF THURSDAY SHORTWAVE AGAIN...WITH PRECIPITATION HAVING TO OVERCOME STRONG DRY AIR...AND HAVE CUT BACK POPS WEDNESDAY AFTERNOON. APPEARS THUNDER CHANCES HAVE WEAKENED WEDNESDAY NIGHT WITH LIMITED DYNAMICS AVAILABLE DUE TO SLOWER TIMING OF SHORTWAVE. HOWEVER...NOT CONFIDENT ENOUGH TO CUT BACK ON THUNDER MENTION. THUNDER STILL SEEMS LIKELY THURSDAY...BUT WILL NOT BE WIDESPREAD WITH SHORTWAVE QUICKLY PULLING EAST AND ENDING PRECIPITATION CHANCES. NEXT SYSTEM WILL BE AN AREA OF LOW PRESSURE. MODELS HAVE BEGUN TO PULL THIS LOW FURTHER NORTH...INTO NORTH DAKOTA AND SOUTHERN CANADA. THIS AGAIN LIMITS CHANCES FOR THUNDER ACROSS THE REGION WITH COLD FRONTAL PASSAGE FRIDAY NIGHT...HOWEVER...STILL ENOUGH INSTABILITY TO WARRANT THUNDER MENTION AND WILL NEED TO BE MONITORED FOR FUTURE UPDATES. SATURDAY SYSTEM APPEARS MUCH WEAKER NOW WITH FASTER PROGRESSION OF LOW. FORECAST FOR LATE IN THE PERIOD QUITE A MESS AS ECMWF AND GFS ARE ON DIFFERENT ENDS OF THE SPECTRUM FOR SUNDAY/MONDAY. ECMWF BEGINS TO BUILD IN STRONG RIDGE...KEEPING CWA DRY...WHILE GFS DEVELOPS DEEP LOW ACROSS WEST...BRINGING PRECIPITATION CHANCES TO THE AREA. HAVE GONE WITH THE ECMWF AS THIS IS MOST CONSISTENT WITH PREVIOUS RUNS...WHILE GFS HAS FLIPPED SIGNIFICANTLY FROM PREVIOUS RUNS. HOWEVER...LATEST 12Z ECMWF ALSO DEVELOPS DEEP LOW...BUT KEEPS IT WEST OF THE ROCKIES...BUT TREND IS SIGNIFICANT. && .AVIATION...02/18Z VFR CONDITIONS THROUGH THE PERIOD WITH NOTHING MORE THAN PATCHY HIGH CLOUDINESS SOUTH AND DIURNALLY DRIVEN CU AND MINOR WIND GUSTS AREA WIDE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SMALL LONG TERM...WILKINS AVIATION...SMALL
Hazardous weather outlook, May 2, 3:39 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 339 PM CDT MON MAY 2 2011 IAZ004-031100- EMMET- 339 PM CDT MON MAY 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE WEST FORK OF THE DES MOINES RIVER NEAR ESTHERVILLE. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY EXCEPT FOR THURSDAY NIGHT...VARIED DEGREES OF THUNDERSTORM CHANCES ARE IN THE FORECAST FROM WEDNESDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-031100- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 339 PM CDT MON MAY 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT TEMPERATURES WILL FALL INTO THE LOWER 30S OVERNIGHT WITH AREAS OF FROST POSSIBLE BY DAYBREAK TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY EXCEPT FOR THURSDAY NIGHT...VARIED DEGREES OF THUNDERSTORM CHANCES ARE IN THE FORECAST FROM WEDNESDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ005>007-015>017-031100- KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 339 PM CDT MON MAY 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY EXCEPT FOR THURSDAY NIGHT...VARIED DEGREES OF THUNDERSTORM CHANCES ARE IN THE FORECAST FROM WEDNESDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SMALL
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.